Kansas, 2012

High Wind in Kansas, March 21, 2012

March 21, 2012 · NWS ICT · 1 event in 1 county or zone

Localized very strong northeasterly winds associated with a wake low affected Russell county during the late evening on the 21st. Wind gusts at the Russell Airport were measured at 64 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Localized very strong northeasterly winds associated with a wake low affected Russell county during the late evening on the 21st. Wind gusts at the Russell Airport were measured at 64 mph. Two semi-trucks with trailers were blown over on Interstate 70 east of Russell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 21, 5:41 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 21, 5:41 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT WED MAR 21 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WIDESPREAD MVFR CONDITIONS WITHIN LIGHT TO MODERATE RAIN PREVAILED
EARLY THIS EVENING.  AS SKIES BEGIN TO CLEAR FROM THE SOUTH...ANY
RADIATIONAL COOLING WILL LEAD TO RAPID STRATUS/FOG DEVELOPMENT AND
THE POSSIBILITY OF WIDESPREAD IFR DEVELOPING DUE TO RAIN-MOISTENED
BOUNDARY LAYER AND LIGHT WINDS...ESPECIALLY AFTER 06-08Z.

MWM

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED MAR 21 2012/

DISCUSSION...

TONIGHT:
FINER DETAILS ON PRECIPITATION STILL A BIT FUZZY...BUT APPEARS
THAT COVERAGE SHOULD BE MAXIMIZED IN THE NORTHWEST AND LEAST IN
THE SOUTHEAST THIS EVENING...WITH AN INCREASE ACROSS PARTS OF
SOUTH CENTRAL KS AFTER MIDNIGHT. INSTABILITY IS VERY LIMITED SO
ISOLATED IF ANY THUNDERSTORMS ARE ANTICIPATED. AS HAS BEEN TREND
THE PAST FEW DAYS...WILL GO SIGNIFICANTLY ABOVE GUIDANCE ON
TEMPERATURES AND DEWPOINTS. LOW LEVEL MOISTURE/PRECIPITATION AND
LITTLE IF ANY ADVECTION WILL KEEP TEMPERATURES/DEW POINTS HIGH
OVERNIGHT.

THU-THU NIGHT:
ALL MODELS GENERALLY IN GOOD AGREEMENT WITH TRACK OF SURFACE/
UPPER LOW...WITH MAIN DIFFERENCES IN THE MOISTURE/PRECIPITATION
FIELDS. POOR MANS ENSEMBLE APPROACH WORKED WELL YESTERDAY AND USE
IT AGAIN THESE PERIODS. BELIEVE PRECIPITATION WILL BE MAIN
SCATTERED IN THE MORNING...WITH INCREASE DURING THE
AFTERNOON...ESPECIALLY OVER SOUTHEAST KS JUST AHEAD OF LOW. BY THU
NIGHT...CHANCES WILL START TO DIMINISH IN THE WEST WITH SOLID
CHANCE PRECIPITATION IN THE EAST. ONCE AGAIN...WENT WILL ABOVE
GUIDANCE FOR MINIMUMS.

FRI-SAT:
WITH SYSTEM EXITING PRECIPITATION WILL BE ON THE WANE...BUT WITH
THE SLIGHTLY SLOWER MOVEMENT THAN WAS ADVERTIZED THAN YESTERDAY...
EASTERN SECTIONS COULD SEE SCATTERED PRECIPITATION THROUGH THE
AFTERNOON. CHANCES SHOULD DWINDLE QUICKLY AT SUNSET. MAXES A TOUGH
CALL BOTH DAYS...WITH CLEARING LINE SOMEWHERE ACROSS THE AREA ON
FRI. ANTICIPATE THAT VERY WET GROUND WILL LIMIT WARMUP BOTH DAYS
GIVEN RELATIVELY LIGHT LOW LEVEL FLOW.

SUN-WED:
DRYING/WARMING TREND STILL APPEARS LIKELY FOR SUN-MON. EFFECT OF
SOIL MOISTURE WILL VERY LIKELY LINGER ON SUN...AND POSSIBLY INTO
MON. UNFORTUNATELY BOTH GFS/ECMWF ARE NOW SHOWING CONSIDERABLE RUN
TO RUN AND MODEL TO MODEL VARIABILITY WITH SYSTEM ON TUE-WED. THIS
MOST NOTEABLY AFFECTS MOISTURE/PRECIPITATION CHANCES ON TUE/TUE
NIGHT...AND MAXES ON BOTH TUE/WED. CONSENSUS SUGGEST SMALL POPS
ARE WARRANTED FOR WED ACROSS THE ENTIRE AREA...GIVEN LIKLIHOOD
THAT FRONT WILL BE SOMEWHERE IN THE AREA DURING THE DAY. WOULD
HAVE PREFERRED TO GO DRY TUE/TUE NGT. -HOWERTON

FIRE WEATHER...

WIDESPREAD RAIN SHOULD PRECLUDE ANY SIGNIFICANT FIRE WEATHER
CONCERNS THROUGH FRI. ANTICIPATE RAIN ACROSS THE AREA WILL RESULT
IN RAPID GREEN-UP AND LIMIT FIRE WEATHER CONCERNS BY THE WEEKEND.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: IFR/MVFR CIGS/VSBYS.

UPPER DIFFLUENCE/MID-LEVEL DEFORMATION ON NORTH SIDE OF SOUTHERN
PLAINS UPPER LOW...SHOULD ALLOW WIDESPREAD RAIN OVER SOUTHEAST KS
TO DEVELOP/EXPAND NORTHWESTWARD INTO CENTRAL AND PARTS OF SOUTH
CENTRAL KS THIS AFTERNOON. THIS ACTIVITY SHOULD SHIFT TO PRIMARILY
WESTERN THRU NORTH CENTRAL KS THIS EVENING BEFORE LIFTING
NORTHWEST OUT OF AREA LATE TONIGHT. MVFR/IFR CIGS/VSBYS EXPECTED
IN ASSOCIATION WITH RAIN THIS AFTERNOON. ONCE THE RAIN ENDS
TONIGHT...EXPECTING WIDESPREAD IFR TO DEVELOP DUE TO RAIN-
MOISTENED BOUNDARY LAYER AND LIGHT WINDS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  56  48  66 /  60  70  30  10
HUTCHINSON      49  57  46  66 /  70  60  20  10
NEWTON          47  56  49  64 /  50  70  40  10
ELDORADO        49  55  49  63 /  40  70  40  20
WINFIELD-KWLD   48  53  48  66 /  60  70  30  10
RUSSELL         47  54  42  66 /  90  30  10  10
GREAT BEND      46  54  42  66 /  90  40  10  10
SALINA          50  57  47  66 /  80  50  30  10
MCPHERSON       49  57  48  65 /  70  60  30  10
COFFEYVILLE     54  59  50  60 /  20  80  50  20
CHANUTE         53  59  49  60 /  20  80  60  30
IOLA            54  60  49  60 /  20  80  60  30
PARSONS-KPPF    54  58  49  60 /  20  80  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 21, 3:27 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED MAR 21 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FLOODING CONTINUES ON THE NEOSHO RIVER IN SOUTHEAST KANSAS. REFER
TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL PERSIST INTO THURSDAY ALONG THE NEOSHO RIVER
IN SOUTHEAST KANSAS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. SOME OF
THE STORMS IN SOUTHEAST KANSAS COULD PRODUCE SMALL HAIL. NO
WIDESPREAD OR SIGNIFICANT SEVERE WEATHER IS ANTICIPATED.

THE NEXT WEATHER SYSTEM COULD BRING A ROUND OF THUNDERSTORMS TO
THE AREA BY NEXT TUESDAY. THERE IS CONSIDERABLE UNCERTAINTY ON THE
TIMING OF THIS SYSTEM...AND STORMS MAY NOT ARRIVE UNTIL TUE NIGHT
OR EVEN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
March 21, 5:58 PM CST
Where
Russell forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured at the Russell Airport. Two semi-trucks with trailers were blown over on Interstate 70 east of Russell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369064.